Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

On TB treatment, no significant improvement in cough, swollen leg. Taking Rcinex, Combutol, Combutol, Benadone. HAdX-ray, CT chest done. Is the treatment on the right path?

Hi Doctor, I am 36 year old stay at Pune weight 85 kg, my esr is 39.i am going through TB treatment for last three weeks, as for report is cooncerned the Mx was strongly positive whereas igm and sputum were negative, my x-ray and CT chest showed lymphadenopathy ,also went through bronchoscopy at Artemis gurgaon the TBNA showed epithelioid and multinucleate giant cells, consistent with TB ,was the note written by doctor R.K Mani, who did bronchoscopy, he ask me to consult my physician after confirming this. So now going through treatment i.e. Rcinex 600mg, Combutol 1.2gm, Pyzina 1.75gm,Benadone 20mg. I have lost some weight around 8-10 kg since last two months, and even after 3 weeks medicine coughing is still persistent though the frequency has come down but the bout happens in same intensity. My physician at pune says I have to take medicine for 3 months if no sign of improvement then ultra sound guided thoroscopy to find more on this. So my question if I am on right treatment or not, also why still not much sign of improvement in coughing though I am taking Benz pearls(3 times too for coughing as prescribed by doc) also what is the best way to confirm the lymphadenopathy(lymph node tb) bronchosocpy or thoroscopy? Also I had pulmonary TB in 2002 confirmed through FNAC got treated for that 18 month, but now after almost ten year again infected by same disease, why any idea its recurring in my case? moreover there are side effect medicine as my left has swollen a bit and unable to close it properly please advise and help me in this by reply to my question.. Thanks and Kind Regards, Vivek Kumar
Asked On : Wed, 13 Jun 2012
Answers:  5 Views:  1261
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics
Pulmonologist 's  Response
hello Vivek Kumar

thanks for choosing our forum.

i understand your concerns. i would like to tell you here that you need to get your regimen modified as you also need Isoniazid and Streptomycin for re-treatment. also please make a note that you are taking rifampicin(RCinex) empty stomach and avoiding any kind of food intake for 2hrs post rifampicin,since rifampicin loses its potency with food and it is the main drug in the treatment.

i would also like to tell you that symptoms of tuberculosis may take upto 2months to resolve or show improvement, so be patient and keep taking your drugs.

in case of lymph node TB, improvement may occur late even on completion of treatment, in that case keep a notice of the size of lymph node that it is not increasing. at the end of 8months of treatment get a repeat TBNA to look for absence of features consistent with tuberculosis. lymph node may persist for long time but TBNA should be negative after completion of 8months of treatment.

as you had pulmonary Tb in 2002, i would advice you to get a spirometry done as you may be developing post tubercular obstructive airway disease and your cough may be because of that. in that case benz pearls wont help and you would require inhalers for prompt relief.

in case your lymph nodes are increasing in size or the tbna reveals features consistent with tuberculosis after completion of treatment, then you may require specialized tests for re-establishment of diagnosis.

for now, just take rcinex empty stomach, ask your doctor for isoniazid and streptomycin, preferably consult a pulmonologist. be patient and complete your 8months of therapy and follow us back if you are not relieved.

wish you a good health and success.


Dr. Gurpreet Narula

MBBS, MD(pulmonary medicine, final year post graduate student, awaiting exams)
Answered: Sat, 14 Jul 2012
I find this answer helpful
  User's Response

Let me explain in simple language. TB bacteria get killed in 6-8 months but become unconscious in 3 weeks. So it may take 3-4 weeks for the symptoms to subside.

A concern. You had TB in past. So the current treatment as per the guidelines should be a re-treatment regimen i.e. the 4 drugs that you are taking along with 2 months of Injection streptomycin!

Concern number 2: Vitamin B6 is a comepetitive molecule for Isoniazide. So the preventive dose for neuropathy is 5 mg (as per DOTS). You are taking 20 mg benadon. That may block the uptake of the most important TB drug Isoniazide by the TB bacteria.

-Dr. Tushar
Answered: Sat, 14 Jul 2012
Pulmonologist Dr. Arnab Maji's  Response
thanks for consulting us on HCM
dont worry, i m trying to give you the best possible answer being a post-graduate trainee on tuberculosis and respiratory diseases
u have had TB in 2002 again got it in 2012
r u diabetic???
or ur immune status depressed............if yes u may have recurrence
have u completed TB treatment in the previous episode and was cured???
if yes and there is no immunosuppression most probably u have REINFECTION
this time u have been diagnosed with TB LYMPHNODE
ur symptoms r now a bit improved but not totally
TB lymphnodes take times to respond
dont worry
u need to take current treatment u r receiving for at least 6-9 months
look for sply about new appreances of lymphnode and new symphnodes
again go for a CT thorax to look for regression of the size of the lymphnodes
if it persists even after 6 months of treatment then
u have to go for...........
1. thoracoscopic mediastinal lymphnode sampling
2. send the sample for both biopsy and mycobacterial culture
in this circumstances u have 3 possibilities------
1. drug resistant TB
consult these issues with ur doctors
it ll be helpful to you
thank u
take care
dr arnab maji
Answered: Wed, 13 Jun 2012
I find this answer helpful
General & Family Physician Dr. Aparna Kohli's  Response
Hi Vivek,
Thanks for writing in.
I understand your concern.
As of now, you are receiving the right treatment. In addition to the drugs you are receiving, you also need to receive streptomycin injections for 2 months. This is given for those people who develop the disease a second time or have a treatment resistant form of the disease. The cough will usually take some time to settle as you have developed TB a second time. Benz pearls will not help you relieve this cough.
The best method for detecting TB in lymph nodes would depend upon the location of the enlarged lymph nodes. If they can be accessed by a bronchoscopy, they should be sampled using bronchoscopy. Otherwise, a thoracoscopy may be required.
TB commonly recurs in people who have a weak immune system. I would suggest you have a high protein diet to boost your immunity. Have plenty of fruits and vegetables and exercise regularly.
The swelling on your lips represents an allergic reaction. You drugs may have to be modified. Please see a physician as allergic reactions can get pretty bad.
I hope I have addressed your concerns.
Answered: Wed, 13 Jun 2012
I find this answer helpful
Pulmonologist Dr. Arnab Maji's  Response
i need to clear some doubts
if tb treatment is non-responsive then its better to go for excision biopsy and obviously mycobacterial culture of that lymphnode not a mere FNAC
in bronchoscopy it is impossible to get biopsy from a mediastinal lymph node, b/c mere TBNA would not be sufficient...we r regularly doing bronchoscopy we know the problem
so better to go for thoracscopic sampling
where u ll be able to directly visualise the node and take biopsy from that and dont forget to the sample for mycobacterial culture also because MOTT in large extent responsible for tb lymphnode treatment failure cases
i hope u got my point
thank u
Answered: Wed, 13 Jun 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor